Hail, Osborne
- When
- August 25, 4:30 PM CST
- Where
- Osborne County, 2.81 mi S of Portis
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 39.530, -98.690
Hail accompanied by wind gusts of 50 to 60 mph.
An upper level disturbance crossing through the region worked with a surface cold front to produce thunderstorms across portions of North Central Kansas. The availability of modest instability allowed for a few thunderstorms to become severe, producing wind gusts of 70 mph and dropping hail to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level disturbance crossing through the region worked with a surface cold front to produce thunderstorms across portions of North Central Kansas. The availability of modest instability allowed for a few thunderstorms to become severe, producing wind gusts of 70 mph and dropping hail to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 25, 2:40 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 340 PM CDT TUE AUG 25 2009 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY. WATER VAPOR IMAGERY SHOWS A NICE PLUME OF MOISTURE FLOWING NORTHEAST FROM THE PACIFIC OCEAN AND THE BAJA PENINSULA REGION...INTO THE CENTRAL PLAINS. THIS MOISTURE IS INTERSECTING A COLD FRONT ACROSS NORTH CENTRAL KANSAS AND A WEAK UPPER LEVEL WAVE JUST NOW COMING OUT OF THE ROCKIES. THIS COMBINATION WILL SET THE STAGE FOR A FAIRLY DECENT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS OUR KANSAS ZONES. FURTHER NORTH...COOLER AND DRIER AIR WILL CONTINUE TO FILTER INTO NEBRASKA BEHIND THE COLD FRONT AND RAIN CHANCES DROP OFF SIGNIFICANTLY. THERE IS VERY LITTLE IF ANY INSTABILITY ACROSS NEBRASKA SO JUST EXPECTING AT MOST A FEW SHOWERS. ON THE OTHER HAND...THE CLOSE PROXIMITY OF THE FRONT ACROSS KANSAS AND MODEST INSTABILITY WILL SET THE STAGE FOR POSSIBLE THUNDERSTORMS. A FEW OF THESE COULD BECOME STRONG MAYBE EVEN SEVERE ACROSS OUR SOUTHERN TIER OF KANSAS COUNTIES SHOULD THUNDERSTORMS DEVELOP. THE UPPER LEVEL SHORT WAVE WILL REMAIN IN THE AREA ON WEDNESDAY AND WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST ACROSS SOUTHERN ZONES. HOWEVER...NORTHERN ZONES SHOULD STAY DRY AS DRIER AIR MASS CONTINUES TO FILTER INTO THE REGION. HIGH TEMPERATURES WILL ALSO BE COOLER TOMORROW...RANGING FROM THE UPPER 70S IN NEBRASKA...TO AROUND 80 IN KANSAS. .LONG TERM...THURSDAY THROUGH TUESDAY. THE EXTENDED PERIODS WILL FEATURE MAINLY DRY BUT COOLER CONDITIONS OVERALL. ON THURSDAY...THE COOL FRONTAL BOUNDARY WILL BE WELL TO OUR SOUTH WHILE A SURFACE RIDGE AXIS MEANDERS TO OUR SOUTH AND EAST DURING DAY/EVENING. RETURN FLOW SETS UP THURSDAY NIGHT AND A BRIEF WARM UP THROUGH MIDDAY WILL COMMENCE AHEAD OF YET ANOTHER COLD FRONT WHICH WILL WORK ITS WAY SOUTH FRIDAY AFTN/EVENING. THIS FRONT SHOULD SWING THROUGH WITH NEGLIGIBLE IMPACT AS THE MAIN ENERGY WITH THE CLIPPER SYSTEMS REMAINS IN THE UPPER MIDWEST. OVER THE WEEKEND A POTENT UPPER LOW PRESSURE SYSTEM WILL DEEPEN AND SETTLE INTO THE UPPER MIDWEST/GREAT LAKES REGION AND BACK COLD AIR INTO THE CENTRAL PLAINS STATES. A GENERAL TROUGH PATTERN WILL ENCOMPASS MUCH OF THE PLAINS THROUGH THE OHIO VALLEY THROUGH SUNDAY. THE TROUGH WILL SHIFT EASTWARD EARLY NEXT WEEK AND THE AIRMASS ACROSS THE PLAINS WILL GRADUALLY MODERATE. OVERALL HIGH TEMPS WILL AVERAGE IN THE 70S TO SOME 80S WHILE LOWS WILL MAINLY BE IN THE 50S...WITH SOME 40S OCCASIONALLY. && .AVIATION...18Z TAF. COLD FRONT HAS ALREADY PUSHED SOUTH OF THE AREA AND WINDS WILL REMAIN OUT OF THE NORTH THROUGH TONIGHT AND THEN BECOME MORE NORTHEASTERLY BY TOMORROW. THERE IS JUST THE SLIGHTEST CHANCE OF A LIGHT SHOWER THIS AFTERNOON OR EVENING...BUT TOO SMALL TO WARRANT MENTION IN THE TAF. EXPECT PRIMARILY VFR CONDITIONS THROUGHOUT THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 328 PM CDT TUE AUG 25 2009 NEZ039>041-046>049-060>064-072>075-261215- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS- 328 PM CDT TUE AUG 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA NORTH OF A GENEVA...FRANKLIN...ALMA...BEAVER CITY LINE. .DAY ONE...THIS EVENING AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ076-077-082>087-261215- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-CLAY-FILLMORE-FURNAS- HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 328 PM CDT TUE AUG 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS ALONG AND SOUTH OF A GENEVA...FRANKLIN...ALMA...BEAVER CITY LINE. .DAY ONE...THIS EVENING AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO TONIGHT. A FEW OF THE THUNDERSTORMS ACROSS NORTH CENTRAL KANSAS COULD BECOME STRONG TO POTENTIALLY SEVERE. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING QUARTER SIZE HAIL...WIND GUSTS TO 60 MPH...AND LOCALLY HEAVY RAINFALL IN EXCESS OF 1 TO 2 INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 514 PM CDT TUE AUG 25 2009 KSZ006-007-252245- JEWELL-SMITH- 514 PM CDT TUE AUG 25 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS EAST CENTRAL SMITH COUNTY IN NORTH CENTRAL KANSAS AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ESBON...OR 31 MILES NORTHWEST OF BELOIT... AND MOVING EAST AT 10 MPH. * THE THUNDERSTORM WILL BE NEAR... ESBON BY 525 PM CDT BURR OAK BY 545 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 3999 9828 3978 9818 3970 9853 3987 9862 TIME...MOT...LOC 2214Z 249DEG 10KT 3981 9846
The Grand Island radar (KUEX), 90 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail accompanied by wind gusts of 50 to 60 mph.
Wind gusts estimated at 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194043, 194044, 194045, 194046, 194047.